Kentucky, 2025

Damaging Winds in Kentucky, May 13 to 16, 2025

May 13 to 16, 2025 · NWS RLX · 6 events in 4 counties and zones

In the midst of hot and humid weather, eastern Kentucky experienced several days of strong thunderstorms from May 13th through the 16th. As daytime heating got underway during the late morning hours, shower and thunderstorm development thrived in this unstable environment, with some storms growing strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the midst of hot and humid weather, eastern Kentucky experienced several days of strong thunderstorms from May 13th through the 16th. As daytime heating got underway during the late morning hours, shower and thunderstorm development thrived in this unstable environment, with some storms growing strong enough to produce damaging wind gusts. This resulted in downed trees and power lines in the area, causing local power outages for many residents in eastern Kentucky. The weather pattern finally changed on the evening of May 16th after a cold front swept through the Ohio Valley and Central Appalachians.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 2:14 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 13, 2:14 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
314 PM EDT Tue May 13 2025

.SYNOPSIS...
Showers/storms at times through Wednesday, especially during the
afternoon/evening hours, courtesy of an upper level low. Briefly
dry Thursday, then more showers/storms later Thursday into this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 250 PM Tuesday...

Key Points:

* Locally heavy rain this afternoon/evening could result in
  isolated instances of flash flooding.

* Strong to severe storms are possible this afternoon/evening.
  Hail and damaging wind gusts are the main hazards.

A broad upper level low to the west of the region, currently
centered across the central Ohio Valley, will continue to shift
north and east through the near term period. This will result in
continued unsettled weather across the forecast area, with
showers/storms from time to time, primarily focused during the
afternoon/evening with daytime heating. Coverage is anticipated
to decrease significantly tonight, with at least some patchy
fog development given any clearing that occurs. Fog could be
locally dense in spots. Additional shower/storm development is
anticipated Wednesday afternoon/evening, although coverage should
be less widespread than today, with the highest probability for
rain being in/near the higher terrain.

The main concerns for activity today are localized flash
flooding, as well as the potential for strong to severe
thunderstorms, with hail and damaging wind gusts being the main
hazards. A very moist atmosphere and mean low-level flow of ~
5-15 kts has resulted in slow-moving showers and storms across
the area at present, which could lead to isolated flash flooding
issues through this evening. While severe weather is not
expected on Wednesday, a few isolated high water issues once
again remain possible.

High temperatures today will be in the low to mid 70s across the
lowlands, with 60s across the mountains. High temperatures on
Wednesday will be a few degrees higher than today. Lows tonight
will be in the 50s across much of the forecast area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1209 PM Tuesday...

An upper-level ridge will strengthen over the middle Ohio Valley
Thursday with the return of very warm weather. High temperatures
will range from the middle to upper 80s across the lowlands.

Chances of showers and thunderstorms will return Thursday night as a
wave of 500-mb vorticity approaches from the west. A cluster of
strong to severe thunderstorms may develop over the midwestern
states Thursday afternoon, tracking east into the middle Ohio Valley
overnight. It's unclear whether the thunderstorm complex would hold
together once it approaches the Ohio River. It's possible that
thunderstorms would eventually lose steam as they approach the Ohio
River with unfavorable lapse rates and waning instability. However,
a few models, including the NAM, still show 800-1,000 J/kg of MLCAPE
available by 06Z Friday. It will be interesting to see what the CAMs
suggest in upcoming runs. The SPC currently has a marginal risk of
severe weather outlooked for this time period though 12Z Friday
morning.

There may be a higher probability of strong to severe thunderstorms
Friday with plenty of instability building throughout the day, steep
low-level lapse rates (8-9 C/kg), and a robust amount of 0-6km shear
(40-50 kts). Highs will range from the middle to upper 80s again
Friday with 60 to perhaps 70 degree dew points. A cold front will
approach late Friday night, and thunderstorms will remain possible
through that time period. The Day 4 SPC outlook currently shows a
15% risk area drawn over central and western Kentucky, just slightly
west of our County Warning Area.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1209 PM Tuesday...

A cold front will cross east of the region Saturday morning,
hopefully leaving dry and quiet weather in its wake as high pressure
builds into the Ohio Valley. However, not all models are on board
with this, and some models show slower solutions, keeping the front
stalled over southwest Virginia throughout the weekend. However,
this seems like the less likely possibility.

Saturday will likely still feature lingering activity, especially
during the morning as the front crosses through. We are more
confident that Sunday and Monday should be mostly dry days, but will
keep at least a slight chance of rain in the forecast in case the
less likely model solution pans out.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 220 PM Tuesday...

Scattered showers and thunderstorms are currently progressing
across the forecast area, providing some brief MVFR CIG
restrictions, along with brief IFR/MVFR VSBY restrictions. This
trend will continue through the afternoon/evening, with even the
potential for ISO strong thunderstorms that could contain gusty
winds and hail. Showers/storms will diminish in coverage
overnight, with the development of ISO showers/storms once again
towards the end of the TAF period early Wednesday afternoon.
MVFR/IFR/LIFR restrictions are possible later tonight into
Wednesday morning with low stratus and fog, particularly
in/near the higher terrain and across the Mid-Ohio Valley.
Mainly VFR returns by the end of the TAF period.

Light and somewhat variable flow is expected through the TAF
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of flight category changes in
showers/storms could vary. Fog coverage overnight may be more
widespread than currently anticipated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    M    M

AFTER 18Z WEDNESDAY...
In an active week, IFR conditions are possible under convection
Wednesday afternoon/evening, as well as Thursday night through
Friday night, and then again Saturday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...GW/JMC
NEAR TERM...GW
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...GW
Hazardous weather outlook, May 13, 12:56 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
156 PM EDT Tue May 13 2025

WVZ033-034-515>526-141800-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy downpours on Wednesday could lead to isolated high
water issues.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>032-039-040-
141800-
Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of central, northern, southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated high
water issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-067-075-076-083-084-141800-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Locally heavy downpours this afternoon and evening could lead to
isolated high water issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 13, 4:38 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
538 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Tstm Wnd Dmg     3 ENE West Logan        37.88N 81.94W
05/13/2025                   Logan              WV   911 Call Center

            Tree down in roadway blocking one lane on
            Blair Mountain Hwy, Yolyn.

&&
Local storm report, May 13, 4:42 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
542 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             5 NNW Kenna             38.74N 81.69W
05/13/2025  M1.00 Inch       Jackson            WV   Trained Spotter

            Quarter size hail going on at time of call,
            along with very heavy rain.

&&
Special weather statement, May 13, 4:42 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
542 PM EDT Tue May 13 2025

KYZ101-132215-
Greenup KY-
542 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT GREENUP COUNTY THROUGH 615 PM
EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Load, or 13 miles south of Portsmouth, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Portsmouth, Greenup, Load, Greenbo Lake, Letitia, Franklin Furnace,
South Shore, Wurtland, Warnock, Grays Branch, South Portsmouth, and
Brushart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3870 8304 3873 8303 3872 8298
      3876 8290 3875 8288 3869 8288 3866 8286
      3861 8285 3858 8284 3856 8278 3846 8277
      3842 8300 3847 8306 3856 8310
TIME...MOT...LOC 2141Z 144DEG 11KT 3855 8295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

04
Special weather statement, May 13, 4:45 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
545 PM EDT Tue May 13 2025

OHZ075-084-085-132215-
Athens OH-Meigs OH-Vinton OH-
545 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEIGS...EASTERN
VINTON AND WESTERN ATHENS COUNTIES THROUGH 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Athens, Nelsonville, Glouster, Albany, Lake Hope State Park,
Chauncey, Buchtel, Jacksonville, Murray City, Trimble, Zaleski,
Wilkesville, Dyesville, Darwin, Harrisonville, Dexter, Carpenter, and
The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3911 8201 3905 8232 3939 8245 3939 8229
      3947 8228 3947 8217 3953 8216 3955 8210
TIME...MOT...LOC 2145Z 164DEG 32KT 3930 8223

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04
Local storm report, May 13, 4:46 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
546 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Debris Flow      7 WNW Rock Cave         38.87N 80.46W
05/13/2025                   Lewis              WV   Fire Dept/Rescue

            Mudslides reported in the Walkersville area.

&&

SKH
Local storm report, May 13, 4:47 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
547 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      7 WNW Rock Cave         38.88N 80.47W
05/13/2025                   Lewis              WV   Fire Dept/Rescue

            Cars stranded in high water along Johnathon
            Run Road.

&&

SKH

The radar

The Charleston,WV radar (KRLX), 113 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
May 13, 4:48 PM EST
Where
Greenup County, 1.38 mi N of Beechy to 1.28 mi WSW of Argentum
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.640, -82.950

Two trees were blown down and obstructed traffic along Pinson Ridge Road and Plum Fork Road in Maloneton.

Thunderstorm Wind, Carter

When
May 16, 9:58 PM EST
Where
Carter County, Olive Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.300, -83.170

Several trees were blown down around Olive Hill.

Thunderstorm Wind, Carter

When
May 16, 10:12 PM EST
Where
Carter County, 0.88 mi SW of Grant
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.310, -82.830

Nearly 150 homes in the area were without power due to tree and power line damage nearby.

Thunderstorm Wind, Lawrence

When
May 16, 10:20 PM EST
Where
Lawrence County, 2.14 mi SE of Wilbur
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.960, -82.750

Residents in the Wilbur community were without power for a period of time as a result of nearby tree and power line damage.

Thunderstorm Wind, Lawrence

When
May 16, 10:25 PM EST
Where
Lawrence County, 1.38 mi S of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.100, -82.600

In Louisa, nearly 100 homes were without power due to downed trees and power lines around the area.

Thunderstorm Wind, Boyd

When
May 16, 10:26 PM EST
Where
Boyd County, 1.76 mi SE of Winslow
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.430, -82.650

A tree was blown down near Hurricane Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259315, 1259568, 1259567, 1259565, 1259566, 1259570.